FDA Requires Label Changes to Better Protect Children From Pain and Cough Medicines
Posted 20 April 2017 | By
The US Food and Drug Administration (FDA) on Thursday announced label changes to two opioids, codeine and tramadol (found in various prescription pain and cough medicines and some over-the-counter cough medicines), to better protect children from serious risks.
Labels for both codeine and tramadol are being updated to include additional “Contraindications and Warnings.”
Among the updates are contraindications for use of codeine or tramadol in all children younger than 12 years, warnings about their use in children 12-18 years of age with certain medical conditions, and a stronger warning recommending against their use in nursing mothers.
In addition, labeling for tramadol-containing products will get a contraindication for post-operative pain management in children up to age 18 years of age who have undergone the removal of the tonsils and/or adenoids, which is already in labeling for codeine products.
Douglas Throckmorton, MD, deputy center director for regulatory programs at FDA’s Center for Drug Evaluation and Research, said in a statement: “We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies. This is especially concerning in children under 12 years of age and adolescents who are obese or have conditions that may increase the risk of breathing problems, like obstructive sleep apnea or lung disease.”
FDA’s review of adverse event reports submitted to the agency from January 1969 to May 2015 identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years.
Since 2013, FDA notes, prescription codeine labels have contained a boxed warning and contraindication for children up to age 18 years of age regarding the risk of life-threatening respiratory depression following the use of codeine for pain management after the removal of the tonsils and/or adenoids.